Texas, 2024Drought in Texas, October 29 to 31, 2024
October 29 to 31, 2024 · NWS AMA · 1 event in 1 county or zone
October 2024 was the hottest October on record across the TX Panhandle. These hot temperatures, some of which were daily record highs, along with near zero precipitation across an already dry region exacerbated overall drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
October 2024 was the hottest October on record across the TX Panhandle. These hot temperatures, some of which were daily record highs, along with near zero precipitation across an already dry region exacerbated overall drought conditions. Especially across the southern and eastern TX Panhandle. Overall rainfall deficits grew by 1.5 to 2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 28, 11:26 PM CST, 34 minutes earlier. Its key messages:
- Issued at 219 PM CDT Mon Oct 28 2024 -Windy and dry conditions today and tomorrow will result in fire weather conditions, along with near record warm temperatures. -There is a low chance (~20%) for elevated thunderstorms Tuesday night. -Much cooler Wednesday through coming weekend; with even the potential of freezing temperatures Wednesday night into Thursday morning. -Potential rain chances (lower confidence at this time) for the coming weekend for most of the Panhandles.
Area forecast discussion, Oct 28, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1226 AM CDT Tue Oct 29 2024
...New AVIATION...
.KEY MESSAGES...
Issued at 219 PM CDT Mon Oct 28 2024
-Windy and dry conditions today and tomorrow will result in fire
weather conditions, along with near record warm temperatures.
-There is a low chance (~20%) for elevated thunderstorms Tuesday
night.
-Much cooler Wednesday through coming weekend; with even the
potential of freezing temperatures Wednesday night into Thursday
morning.
-Potential rain chances (lower confidence at this time) for the
coming weekend for most of the Panhandles.
&&
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 219 PM CDT Mon Oct 28 2024
Today through Wednesday will have a large scale trough move across
the mountainous west before ejecting out into the great plains.
For today and Tuesday the trough is still moving to the great
plains which is leading to an ever increasing pressure gradient
across the southern plains. This tightening gradient is what is
currently causing the robust gusty winds across the panhandles.
These winds will become in stronger on Tuesday when the gradient
peaks in its tightness. The winds on Tuesday are more probable to
stay below High Wind Warning levels but an occasional gusts of
over 58 mph may occur. A limiting factor that may impede some of
the wind gusts is the presence of a subsidence inversion aloft
which may limit some of the mixing height and thus stronger wind
gusts. The winds now through Tuesday will be strong enough to
blow away loose or light objects such as Halloween decorations and
make travel more difficult for high profile vehicles. Today the
winds are more southwesterly bringing in dry air from the NM
plateau across the panhandles. This dry air coupled with the gusty
winds is causing elevated to critical fire conditions across much
of the panhandles today. As such a Red Flag Warning is in effect
for the central and eastern panhandles. Tuesday the winds will
shift more to the south which will advect in a little moisture to
the eastern panhandles. This will help to limit some of the fire
weather conditions in the east while the western to central
panhandles keeps elevated to critical fire weather conditions.
Another Red Flag Warning is in effect for portions of the NW and
central panhandles. The southerly winds bring in warmer air from
NM which will be further warmed as it descends in elevation as it
passes across the panhandles. Coupled with plenty of sunlight
temperatures will be well above normal for both today and Tuesday.
Overall today has the better alignment of warm air advection and
downslope warming so the temperatures will be warmer today than
Tuesday. In fact it is possible that record high temperatures may
occur today in a few areas across the panhandles. The dry
conditions of today will keep the weather fair across the
panhandles. The increasing moisture on Tuesday may allow by the
evening for some rain showers and thunderstorms to form in the
eastern panhandles. While instability will be marginal the high
wind shear may allow for some storms to become organized and
stronger. So there is a very low chance that a strong to severe
storm could form late Tuesday in the eastern panhandles. Even if
the storms do form they should fairly rapidly shift eastward out
of the panhandles.
The winds will remain gusty through Wednesday morning as the
trough ejects out of the mountains and onto the Great Plains. This
will cause the gradient to finally begin to weaken across the
southern plains including the panhandles. This means the winds and
gusts will be strongest earlier on Wednesday and slowly weaken
through much of the day. As the trough continues to push eastward
through Wednesday it will produce a cold front that will pass
across the panhandles late in the afternoon through evening. The
passage of the cold front will see the winds shift to the north
which will bring cooler air to the panhandles. This cooler air
will end any chances of further record high temperatures as
they slowly fall back to more seasonable levels. by the overnight
hours the temperatures may fall to below freezing for the NW
panhandles while the rest of the panhandles may see frost. This
will mark the last impact in the panhandles from this weather
system as it finally looses it grip over the southern plains.
SH
&&
.LONG TERM ...
(Wednesday through next Sunday)
Issued at 219 PM CDT Mon Oct 28 2024
Thursday starts off on the cold side as cold air from the departed
trough remains across the panhandles. This could see freezing
temperatures in the NW panhandles while the rest of the panhandles
may see frost. Otherwise dry and fair weather conditions should
persist for the rest of the day. The brief respite of fair
weather will not last as the weather pattern on Thursday shifts
towards a large scale trough in the west CONUS and high pressure
over the east CONUS. The southern plains including the panhandles
will be in the middle of these two large scale features. This will
setup southerly to southeasterly flow across the souther plains
that will advect moisture back across the panhandles. This
moisture should allow for rain showers and thunderstorms to form
in the panhandles as early as Friday. The coverage and amount of
rain showers and thunderstorms should then increase through
Saturday as additional moisture arrives. For next week the
location of the moisture across the panhandles will depend heavily
on how fast the trough pushes east across the mountainous west.
The faster it moves the more eastward the moisture will lie over
the panhandles. This will set up a probability gradient where the
NW panhandles has the least chance for rain and the SE has an
increasing chance for rain. To complicate this issue is if any
small short wave trough form and move along the flow across the
panhandles. If these form they would act as focal points for
increased rain showers and thunderstorms activity. There is still
far to much uncertainty in the forecast to say for certain if
these would even form much less the timing of their passage. The
higher probabilities lies with the temperatures which have a high
chance of remaining above normal for this time of year. However
the moist conditions and lack of ridge should make it cooler than
the heat the of today and Tuesday.
SH
&&
.AVIATION...
(06Z TAFS)
Issued at 1219 AM CDT Tue Oct 29 2024
VFR conditions are expected throughout the 06Z TAF period at all
TAF sites. Winds will be out of the south to southwest at 15-25
kts to start. After 16-18Z, winds will pick up to sustained of 20
to 30 kts with gusts of 35-45 kts possible. Winds will then
diminish back to 10-20 kts after 00Z to the end of the TAF period.
Some BLDU conditions will be possible at times. Skies will remain
mostly clear.
Meccariello
&&
.FIRE WEATHER...
Issued at 219 PM CDT Mon Oct 28 2024
Elevated to critical fire weather conditions continue through the
evening in the central and eastern panhandles. Tuesday will see
further elevated to critical fire weather conditions with critical
conditions in the NW and central panhandles. Max RFTI values will
top out at 3-5 for the east today tomorrow. Min RH values will be
as low as 12-15% today and 15-18% tomorrow. ERC percentile are
quite high across the eastern Panhandles with persistent dry
antecedent conditions. ERC values are as high as the 80-89th
percentile.
98
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 85 56 71 36 / 0 10 0 0
Beaver OK 86 57 72 33 / 0 30 20 0
Boise City OK 80 42 60 29 / 0 10 0 0
Borger TX 90 59 74 36 / 0 10 0 0
Boys Ranch TX 87 52 69 34 / 0 10 0 0
Canyon TX 85 55 70 35 / 0 10 0 0
Clarendon TX 84 61 77 39 / 0 10 10 0
Dalhart TX 82 43 64 29 / 0 0 0 0
Guymon OK 86 49 67 31 / 0 10 0 0
Hereford TX 86 52 69 34 / 0 0 0 0
Lipscomb TX 85 61 77 36 / 0 30 20 0
Pampa TX 85 58 73 36 / 0 20 10 0
Shamrock TX 85 64 81 40 / 0 30 30 0
Wellington TX 86 65 83 41 / 0 30 20 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 8 PM CDT this evening for
TXZ001>003-007-008.
High Wind Watch from noon CDT today through this evening for
TXZ001>010.
OK...Red Flag Warning from noon today to 8 PM CDT this evening for
OKZ001-002.
High Wind Watch from noon CDT today through this evening for
OKZ001>003.
&&
SHORT TERM...98
LONG TERM....98
AVIATION...29Hazardous weather outlook, Oct 28, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
232 PM CDT Mon Oct 28 2024
OKZ001>003-TXZ001>020-317-290745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
232 PM CDT Mon Oct 28 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Elevated to critical fire weather conditions from gusty winds and
low RH continue today across the central and eastern panhandles.
A Red Flag Warning remains in effect to 8 PM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated to critical fire weather conditions from gusty winds and
low RH will be possible for NW and central portions of the
Panhandles on Tuesday. A Red Flag Warning is in effect Noon to 8
pm.
There is a low chance that winds become even stronger on Tuesday
resulting in high wind gusts across portions of the panhandles.
Wednesday into Thursday morning may see below freezing
temperatures in the NW panhandles with frost possible in the rest
of the panhandles.
Thunderstorms are possible on Tuesday, Friday, Saturday, and
Sunday. The chance thunderstorms reaches severe limits are low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Wheeler
- When
- October 29, 12:00 AM CST to October 31, 11:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
With almost no precipitation falling over the course of October, areas of Moderate Drought (D1) spread west across Lipscomb and Hemphill Counties. The small areas of Severe Drought (D2) that showed up in September had grown over the course of October as well. By months end almost the whole southeastern half of Lipscomb and whole northeastern half of Hemphill were in D2. With no rain during the month the deficit grew by 1 to 2.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Utah, October 29, 20241 death · 2 injured · $150,000 · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, October 29 to 31, 2024$72,000 · 45 events
- Drought in Texas, October 29 to 31, 202419 events
- Drought in Iowa, October 29 to 31, 202418 events
- Drought in South Dakota, October 29 to 31, 20249 events
- Dust Storm and High Wind in New Mexico, October 29, 202458 kt wind · 9 events
- Drought in Indiana, October 29 to 31, 20248 events
- High Wind and Winter Weather in Colorado, October 29 to 30, 202458 kt wind · 7 events
- Drought in Minnesota, October 29 to 31, 20245 events
- Drought in Indiana, October 29 to 31, 20245 events
- Heavy Snow and Winter Weather in Wyoming, October 29 to 30, 20245 events
- Drought in Mississippi, October 29 to 31, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1219517.